Colorado, 2023

Winter Storm and Flooding in Colorado, May 10 to 13, 2023

May 10 to 13, 2023 · NWS BOU · 9 events in 9 counties and zones

A slow moving storm system produced flooding and flash flooding across the urban corridor and northeast plains, with heavy snowfall in the higher mountains of the Front Range. Storm total rainfall during the 3-day event ranged from 4 to 7 inches across the urban corridor and Palmer Divide, with 2 to 5 inches across the plains.

Where it happened

Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2.1 million
Crop damage
$520,000
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOU wrote it up.

A slow moving storm system produced flooding and flash flooding across the urban corridor and northeast plains, with heavy snowfall in the higher mountains of the Front Range. Storm total rainfall during the 3-day event ranged from 4 to 7 inches across the urban corridor and Palmer Divide, with 2 to 5 inches across the plains. Additionally, from 1 to 2 feet of heavy wet snow occurred above 10 thousand feet. The heaviest rainfall occurred over Arapahoe, Denver, Douglas, Elbert and southern Jefferson counties. Consequently, swollen creeks and streams produced flooding and flash flooding. Numerous roadways were damaged or completely washed out including access roads to Cherry Creek State Park and National Wildlife Refuge at the Rocky Mountain Arsenal. Numerous hiking trails in Castlewood Canyon State Park were closed as they were underwater and impassable. Dozens of roads in Adams and Weld counties were hit by flooding and were closed due to damage. In Denver, a 24-hr daily record of 2.92 inches occurred on the 11th, with a 3-day total of 4.40 inches from the 10th-12th. Three men in the foothills of Douglas County had to be rescued when their vehicle got stuck in snow along Rampart Range Road in Pike National Forest. The heavy snow toppled trees which blocked the road. Rescuers had to use chainsaws to cut through the downed trees to reach the stranded men; the rescue took nearly 21 hours to complete.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at May 10, 11:00 AM MST, 0 minutes earlier.

Area forecast discussion, May 10, 11:00 AM MST, 0 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
1200 PM MDT Wed May 10 2023

.UPDATE...
Issued at 1109 AM MDT Wed May 10 2023

Current satellite imagery shows the low stratus breaking up and
eroding across the plains and Palmer Divide this morning. Recent
observations at the Denver airport show visibility gradually
improve as the fog lifts. This is on track with what most models
expressed this morning with a gradual improvement in the 17 to 19z
timeframe (late morning through early afternoon). RAP model
soundings show ample elevated instability already built up above
this moist layer which will be an important ingredient in
considering the severe potential later. There are plenty of
indicators that point this to an environment that is plenty
supportive for severe storms capable of large hail and a few
tornadoes. However, given the cooler start from this morning's
stratus, there is a possibility that some areas may struggle to
reach the convective temperature thus breaking the cap/
initiating. Even then, the classic boundary that develops over
the Palmer Divide should help fire off convection. CAMs are still
in general agreement with storms initiating in the 20-22z
timeframe this afternoon. Although there is still notable range in
solutions with the evolution and location of the convection.

With all that being said...the cloud cover this morning is no
reason to let your guard down regarding this severe potential. Be
weather ready and aware, have multiple ways to receive warnings.
Any reports, if they can be safely taken, are appreciated.

UPDATE Issued at 918 AM MDT Wed May 10 2023

Quick update to the grids to account for the incredibly persistent
low stratus deck this morning. Day Cloud Phase satellite imagery
shows a blanket of low stratus across the plains and I-25
corridor. There are signs of this eroding up in Logan County, but
expect this to stay socked into the urban corridor for at least
another hour or two before it gradually scatters.

Remainder of forecast still on track for today's severe threat.
Next forecast update expected by 11 AM MDT.

&&

.SHORT TERM...(Today and Thursday Night)
Issued at 401 AM MDT Wed May 10 2023

...Key Messages

- Today is the day with more widespread severe convection expected,
mainly after 20Z

- Flood potential creeps upwards late tonight through Friday across
the northern I-25 corridor and the burn scars...configuration
of watch could change

- Higher elevation heavier snows expected tonight through Thursday...

As of 9Z this morning we're socked in with stratus across a large
portion of the region. That big ole MCS that produced baseballs
around the Erie, Frederick, Firestone area, continues to move off
into WY/NE. Surface dewpoints are still hovering in the upper-40s to
low-50s in a lot of spots and given the cloud cover in place, don't
see that mixing out anytime soon.

So we're setting the stage for another round of severe convection
this afternoon and evening with all severe hazards on the table.

The convective parameter space we saw yesterday, for today's event,
remains relatively unchanged.

- Ample MLCAPE, 1500-2000 J/kg (whoa)
- Shortwave tough still digging and going negative
- Surface moisture is here, and there, and bountiful
- And yes, the shear still remains robust for deeper organized
convection
- Some backing winds across the eastern plains could lead to better,
more curved hodographs (the tor risk increases...)

There has been a lot of talk of the inversion and how quickly we
scour out the stratus today. The longer we keep the stratus the more
build up we can get before the lid pops, for sure, but then again a
slight warming in the 700mb layer could pose an issue for realizing
all our convective potential.

It will be interesting to say the least how today's threat develops,
but with surface flow almost directly upslope, getting into the
juicy air across the Foothills at the same time mid-level heights
start to fall as the shortwave advances eastward, it's hard not to
think of a few supercells rolling across the metro and adjacent
plains before growing upscale into a bigger blob, MCS, as it all
moves north and east across the plains.

Put it this way, be prepared today.

Thursday...Once we get through Wednesday we come to Thursday...duh
right? While not expected to be as severe with thunderstorms we are
concerned with a higher potential for flooding with a longer
duration heavy rain event with embedded thunderstorms on Thursday.
Already having received over an inch in spots from Tuesday night's
storms, and more on the way today, the flood threat creeps up on
Thursday.

At this time we're mainly focused on the northern I-25 corridor,
adjacent plains, and our two big burn scars, Cameron Peak and East
Troublesome. The aforementioned shortwave trough, you know the one
that is going negatively tilted today, well that hangs out with us
across the NE corner of the state maybe a bit too long and keeps
pumping moisture back towards the west. The tap it's using is the
Gulf of Mexico and there is a lot of moisture down there...trust me
I've lived there. PWATs surge upwards of 0.8" which for early May is
pushing above maximums.

All-in-all Thursday looks wet, maybe floody in spots, and we could
see the watch expanded farther south...if needed.

.LONG TERM...(Friday through Tuesday)
Issued at 401 AM MDT Wed May 10 2023

An upper level will remain on track to bring ample amounts of
moisture to the region through Friday. 500mb northwesterly flow
continues through this weekend. Ensembles favor multiple rounds of
afternoon thunderstorms from the mountains to the plains Saturday
and Sunday. Snow levels began to drop near 10k ft thus expecting
the western peaks to receive light snowfall overnight Saturday
into Sunday morning. Some uncertainty lingers for Monday into late
next week as our upper level pattern shifts with a high pressure
system moves south into the Central Plains. Not much agreement in
beyond Monday afternoon as ECMWF becomes the solution with higher
amounts of moisture for our mountains through Tuesday. 500-700mb
temperatures slightly increase by Tuesday which should keep all
precipitation rain for the high elevations but will lean on NBM
PoPs of scattered thunderstorms for now.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 1158 AM MDT Wed May 10 2023

Satellite imagery shows the low stratus deck continuing to break
up and erode across the terminals this morning. Latest
observations show visibility gradually improving and ceilings
slowly rising. Within the next hour or so, expecting terminals to
improve into the MVFR category. With that concern diminishing,
establishes a new one...thunderstorms. Still see potential for
storms to initiate in the 20-22z timeframe this afternoon. VRB
winds and gusts will accompany any passing or nearby storms. The
environment also supports strong to severe storms with hail and
gusty winds being the main threat. This activity continues through
the early evening hours with rain showers behind it overnight.

&&

.HYDROLOGY...
Issued at 401 AM MDT Wed May 10 2023

Flood Watch in effect Thursday morning through Friday morning.

Confidence is increasing in flooding issues on Thursday across
portions of the region. As it stands right now, the northern I-25
corridor, adjacent plains and our burn scars are the most
susceptible to flooding issues. PWATs are forecasted to climb above
daily maximums for early May, and a longer duration upslope moderate
to heavy rain event is expected.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
Flood Watch from Thursday morning through Friday morning for
COZ033-035-038-042>044.

&&

UPDATE...Mensch
SHORT TERM...Heavener
LONG TERM...AD
AVIATION...Mensch
HYDROLOGY...Heavener
Hazardous weather outlook, May 10, 3:23 AM MST, 7 hours 37 minutes before
Hazardous Weather Outlook
National Weather Service Denver/Boulder CO
423 AM MDT Wed May 10 2023

COZ030>051-111030-
Jackson County Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
423 AM MDT Wed May 10 2023

Severe thunderstorms, heavy rainfall, and moderate snowfall
possible today through Friday.

This hazardous weather outlook is for northeast and north central
Colorado.

.DAY ONE...Today and Tonight

More widespread severe convection expected, mainly after 20Z, with
all severe hazards possible. Large hail and a few tornadoes looks
to be the initial threat before developing into a wind threat
late this evening.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Flood potential creeps upwards Thursday morning through Friday
morning across the northern I-25 corridor and the burn
scars. Heavy snowfall is expected for higher elevations above 9k
ft mainly Thursday into Friday morning. A cool and wet pattern
continues this weekend.

.SPOTTER INFORMATION STATEMENT...

Spotter reports of hail, strong wind gusts and rainfall would be
appreciated. Stay weather aware.

In the hours before

Local storm report, May 10, 8:05 AM MST, 2 hours 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
905 AM MDT WED MAY 10 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1110 PM     HAIL             2 NNE ERIE              40.05N 105.03W
05/09/2023  M1.50 INCH       WELD               CO   TRAINED SPOTTER

            FRONT WINDSHIELD SMASHED, REAR WINDOW GONE,
            TREES STRIPPED, ROOF DAMAGE.

&&

AS
Local storm report, May 10, 9:13 AM MST, 1 hour 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
1013 AM MDT WED MAY 10 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1045 PM     HEAVY RAIN       1 ESE BERTHOUD          40.30N 105.07W
05/09/2023  M1.46 INCH       LARIMER            CO   PUBLIC

            0.5 INCH DIAMETER HAIL FELL IN 15 MIN.

&&

AS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 winter weather, 4 flood, 1 winter storm. Local standard time, as filed.

Winter Weather, C & Se Park County

When
May 10, 11:00 AM MST to May 12, 11:00 AM MST
Where
C & Se Park County forecast zone
Reported by
SNOTEL
Coordinates
39.119, -105.717 (the zone’s center; the record gives no point)

Storm totals included 10 inches, 7 miles east of Blue River and 9 inches, 5 miles north of Alma.

Winter Storm, S & Se Grand / W Central & Sw Boulder / Gilpin / Clear Creek / Summit / N & W Park Counties Above 9000 Feet

When
May 10, 7:35 PM MST to May 12, 11:00 AM MST
Where
S & Se Grand / W Central & Sw Boulder / Gilpin / Clear Creek / Summit / N & W Park Counties Above 9000 Feet forecast zone
Reported by
SNOTEL
Coordinates
39.726, -105.675 (the zone’s center; the record gives no point)

Storm totals included 27 inches at Berthoud Pass, 21 inches near Winter Park, 18 inches near Echo Lake, 17 inches near Loveland Pass, 14 inches, 8 miles south-southwest of Copper Mountain; 11 inches near Guanella Pass, with 10 inches near Green Mountain Reservoir.

Winter Weather, S & E Jackson / Larimer / N & Ne Grand / Nw Boulder Counties Above 9000 Feet

When
May 10, 9:00 PM MST to May 12, 11:00 AM MST
Where
S & E Jackson / Larimer / N & Ne Grand / Nw Boulder Counties Above 9000 Feet forecast zone
Reported by
SNOTEL
Coordinates
40.382, -105.820 (the zone’s center; the record gives no point)

Storm totals included: 16 inches near Trail Ridge, 10 inches near Brainard Lake, with 8 inches near Eldora and Ward.

Flood, Weld

When
May 11, 5:00 AM MST to May 12, 5:00 AM MST
Where
Weld County, 6.3 mi S of Dacono to 2 mi ESE of Roggen
Cause
Heavy Rain
Property damage
$1.0 million
Crop damage
$250,000
Reported by
Emergency Manager
Coordinates
39.989, -104.940

Weld County closed 23 sections of county roads due to flooding. Roads that were closed or damaged included: Weld County Road 4 from County Roads 15-17, Weld County Road 6 from County Road 23-U.S. 85, Weld County Road 8 from County Road 23-U.S. 85, Weld County Road 10 from CO 79 - County Road 71, Weld County Road 10, from County Road 81-83, Weld County Road 14 from County Road 85-87, Weld County Road 15, from County Road 2-4, Weld County Road 16 from County Road 71-73, Weld County Road 16 from County Road 73-77, Weld County Road 17 from County Road 34-38, Weld County Road 42 from County Road 45-47, Weld County Road 48 from County Road 43-45, Weld County Road 50 from County Road 59-61, Weld County Road 57 from County Road 76-78, Weld County Road 61, from U.S. 34-County Road 50, Weld County Road 63 from U.S. 34-County Road 52, Weld County Road 72 from County Road 33-35, and Weld County Road 74 from CO 392-County Road 79.

Winter Weather, West Jackson & West Grand Counties Above 9000 Feet

When
May 11, 11:00 AM MST to May 12, 5:00 AM MST
Where
West Jackson & West Grand Counties Above 9000 Feet forecast zone
Reported by
SNOTEL
Coordinates
40.385, -106.230 (the zone’s center; the record gives no point)

Storm totals included 9 inches, 9 miles south-southeast of Gould.

Winter Weather, Jefferson & W Douglas Counties Above 6000 Feet / Gilpin / Clear Creek / Ne Park Counties Below 9000 Feet

When
May 11, 11:00 AM MST to May 12, 11:00 AM MST
Where
Jefferson & W Douglas Counties Above 6000 Feet / Gilpin / Clear Creek / Ne Park Counties Below 9000 Feet forecast zone
Reported by
Broadcast Media
Coordinates
39.516, -105.413 (the zone’s center; the record gives no point)

Three men in the foothills of Douglas County had to be rescued when their vehicle got stuck in snow along Rampart Range Road in Pike National Forest. The heavy snow toppled trees which blocked the road. Rescuers had to use chainsaws to cut through the downed trees to reach the stranded men; the rescue took nearly 21 hours to complete.

Flood, Adams

When
May 11, 2:00 PM MST to May 12, 8:00 AM MST
Where
Adams County, 6.93 mi N of Northglenn to 2.14 mi NW of Leader
Cause
Heavy Rain
Property damage
$1.0 million
Crop damage
$250,000
Reported by
Emergency Manager
Coordinates
40.000, -104.960

Dozens of roads in Adams County were hit by flooding and were closed due to damage. Authorities believe the damage and impact to the county was severe. The following streets were closed due to flooding: 26th Ave. between Yulle Road and Wolf Creek Road, 64th Ave. between Piggott Road and Wolf Creek Road, Piggott Road from 80th Ave. to 88th Ave., Old Victory Road from US 36 to SH 79, 72nd Ave. from Bradbury-Krebs Road to Xmore Road, Road 15 from Bradbury-Krebs Road to Xmore Road, 26th Ave. from Strasburg Road to Comanche Drive, 26th Ave. from Piggott Road to Yulle Road, 48th Ave. from Strasburg Road to Piggott Road, 112th Ave. from Headlight Road to Nordbye Road, 112th Ave. from Behrens Road to Horrogate Road, 72nd Ave. from Converse Road to SH 79, 80th Ave. from Schumaker Road to SH 79, Cameron Drive from Guy Court to O Brien, Converse Road from 128th Ave. to 144th Ave., Converse Road, from 88th Ave. to 112th Ave., East 112th Ave. from SH 79 to Converse Road, 104th Ave. at Manilla Road and at Tumbleweed Court, 64th Ave. from Converse Road to Schumaker Road, Converse Road from 88th Ave. to 64th Ave., 72nd Ave. at Converse Road and SH 79, 80th Ave. from SH 79 to Schumaker Road, 112th Ave. from Himalaya Road to Picadilly. All Adams County trails were also closed, which included the South Platte River Trail.|.

Flood, Arapahoe

When
May 12, 5:00 AM MST to May 13, 5:00 AM MST
Where
Arapahoe County, 3.81 mi NNW of Parker to 3.62 mi NNW of Parker
Cause
Heavy Rain
Property damage
$50,000
Crop damage
$10,000
Reported by
Broadcast Media
Coordinates
39.570, -104.800

The heavy rainfall has caused road damage in Cherry Creek State Park, along East Lake View Road. This resulted in the closure of the east and west boat ramps at Cherry Creek Reservoir.

Flood, Douglas

When
May 12, 5:00 AM MST to May 13, 5:00 AM MST
Where
Douglas County, Castlewood Canyon State Park to 0.45 mi SE of Castlewood Canyon State Park
Cause
Heavy Rain
Property damage
$25,000
Crop damage
$10,000
Reported by
State Official
Coordinates
39.340, -104.760

Several trails in Castlewood Canyon State Park were closed as they were underwater and impassable.

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2023Every state in 2023This day in weather historyWarnings in Colorado, May 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1100919, 1100918, 1100926, 1103233, 1100921, 1100930, 1103230, 1103216, 1103227.